Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 28, NWS Billings, MT

December 19, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 19, 2012, 2:41 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Dec 19, 2012, 5:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 2:41 AM MST (09:41 UTC)
In effect from
Dec 19, 2012, 5:00 PM MST
Expired
Dec 19, 2012, 11:54 PM MST
In force
7 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WWUS75 KBYZ 190941
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
241 AM MST WED DEC 19 2012

...EXTENDED PERIOD OF WINDS FOR LIVINGSTON AREA AND BEARTOOTH
FOOTHILLS...

.HIGH PRESSURE BUILDING INTO THE REGION WILL CAUSE COLD AIR TO
BECOME TRAPPED IN YELLOWSTONE PARK WHILE TEMPERATURES WARM OVER
THE MONTANA PLAINS. THIS COMBINATION WILL SET UP A GRADIENT WHICH
WILL SUPPORT WINDS FLOWING THROUGH FAVORED AREAS NORTH OF THE
PARK. THIS PATTERN WILL SET UP THIS EVENING AND BEGIN BREAKING
DOWN DURING THE DAY ON FRIDAY. 


MTZ065-066-200945-
/O.NEW.KBYZ.WI.Y.0028.121220T0000Z-121221T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
241 AM MST WED DEC 19 2012

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST FRIDAY. 

* TIMING...WINDS WILL DEVELOP THIS EVENING AND PERSIST THROUGH
  THURSDAY UNTIL EARLY FRIDAY.

* IMPACTS...CROSSWINDS ALONG INTERSTATE 90 WEST OF SPRINGDALE TO
  JUST WEST OF LIVINGSTON CAN BE EXPECTED. PRONE AREAS IN THE
  STILLWATER RIVER VALLEY WILL ALSO FACE STRONG GUSTY WINDS.

* WINDS...SOUTHWEST WINDS GUSTING AS HIGH AS 60 MPH SHOULD BE
  EXPECTED THROUGH THE PERIOD. THERE WILL BE PERIODS WITH HIGHER
  GUSTS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
570 
WWUS75 KBYZ 192229
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MST WED DEC 19 2012

...STRONG WIND GUSTS EXPECTED FOR THE LIVINGSTON AREA AND
BEARTOOTH FOOTHILLS...

.THE COMBINATION OF HIGH PRESSURE OVER YELLOWSTONE PARK AND LOW
PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS NEAR
LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT THROUGH
THURSDAY NIGHT.

MTZ065-066-202230-
/O.CON.KBYZ.WI.Y.0028.121220T0000Z-121221T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
329 PM MST WED DEC 19 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* TIMING...WINDS WILL STRENGTHEN THIS EVENING AND REMAIN STRONG
  THROUGH THURSDAY NIGHT. THE HIGHEST WIND GUSTS ARE EXPECTED LATE
  TONIGHT AND THURSDAY.

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG INTERSTATE 90 FROM
  LIVINGSTON TO SPRINGDALE. WIND PRONE AREAS IN THE STILLWATER
  RIVER VALLEY WILL ALSO EXPERIENCE STRONG WIND GUSTS.

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
145 
WWUS75 KBYZ 200343
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
843 PM MST WED DEC 19 2012

...STRONG WIND GUSTS WILL CONTINUE FOR THE LIVINGSTON AREA AND
BEARTOOTH FOOTHILLS...

.THE COMBINATION OF HIGH PRESSURE OVER YELLOWSTONE PARK AND LOW
PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS
NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT THROUGH
THURSDAY NIGHT.

MTZ065-066-210345-
/O.CON.KBYZ.WI.Y.0028.000000T0000Z-121221T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
843 PM MST WED DEC 19 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY...

* TIMING...STRONG WINDS WILL CONTINUE OVER THE AREA TONIGHT AND
  WILL REMAIN STRONG THROUGH THURSDAY NIGHT. THE HIGHEST WIND
  GUSTS ARE EXPECTED TONIGHT AND THURSDAY.

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG INTERSTATE 90 FROM 
  LIVINGSTON TO SPRINGDALE. WIND PRONE AREAS IN THE STILLWATER 
  RIVER VALLEY WILL ALSO EXPERIENCE STRONG WIND GUSTS. 

* WINDS...SOUTHWEST 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
081 
WWUS75 KBYZ 200654
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1154 PM MST WED DEC 19 2012

...STRONG WINDS WILL CONTINUE FOR THE LIVINGSTON AREA AND
BEARTOOTH FOOTHILLS...

.THE COMBINATION OF HIGH PRESSURE OVER YELLOWSTONE PARK AND LOW
PRESSURE IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS
NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT THROUGH
THURSDAY NIGHT. THE STRONGEST WINDS WILL OCCUR THROUGH MID DAY
THURSDAY.

MTZ065-066-210700-
/O.UPG.KBYZ.WI.Y.0028.000000T0000Z-121221T1200Z/
/O.NEW.KBYZ.HW.W.0017.121220T0654Z-121220T1900Z/
/O.NEW.KBYZ.WI.Y.0029.121220T1900Z-121221T1200Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1154 PM MST WED DEC 19 2012

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST THURSDAY...
...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO 5 AM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON MST THURSDAY. A WIND
ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN EFFECT
FROM NOON THURSDAY TO 5 AM MST FRIDAY. 

* TIMING...STRONG WINDS WILL CONTINUE OVER THE AREA TONIGHT AND
  WILL REMAIN STRONG THROUGH THURSDAY NIGHT. THE STRONGEST WINDS
  WILL OCCUR THROUGH MID DAY THURSDAY.

* IMPACTS...EXPECT DANGEROUS CROSSWINDS ALONG INTERSTATE 90 FROM
  LIVINGSTON TO SPRINGDALE. WIND PRONE AREAS IN THE STILLWATER
  RIVER VALLEY WILL ALSO EXPERIENCE STRONG WIND GUSTS. 

* WINDS...SOUTHWEST 40 TO 55 MPH WITH GUSTS UP TO 75 MPH WILL
  CONTINUE THROUGH MID DAY THURSDAY. SLIGHTLY WEAKER WINDS OF 30
  TO 45 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED FROM MID DAY
  THURSDAY THROUGH THURSDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
AN ALTERNATE ROUTE UNTIL THE WINDS SUBSIDE.


&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 18, 8:45 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Dec 18, 8:45 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MST TUE DEC 18 2012

.SHORT TERM...VALID FOR WED AND THU...

...UPDATE...
NO MAJOR CHANGES TO THE FORECAST PACKAGE WITH THIS UPDATE AS THE
FORECAST REMAINS ON TRACK THIS EVENING. ONLY MINOR CHANGE MADE TO
THE FORECAST WAS TO INCREASE CLOUD COVER FROM PARTLY CLOUDY TO
MOSTLY CLOUDY OVER THE FAR SOUTHEAST CORNER OF THE STATE. IR
AND WV SATELLITE IMAGERY SHOWS THE HIGH CLOUD SHIELD ADVANCING
INTO SOUTHERN MONTANA AHEAD OF A WEATHER SYSTEM MOVING SOUTH OF
OUR FORECAST AREA. CHURCH

...PREVIOUS DISCUSSION...
WE WILL REMAIN UNDER WEAKER FLOW ALOFT
AS MAIN BAROCLINIC ZONE/STORM TRACK WILL HIT THE CENTRAL ROCKIES
INTO THE PLAINS TONIGHT AND WEDNESDAY...IE WELL TO OUR SOUTH. WEAK
SNOW SHOWER ACTIVITY HAS DISSIPATED ACROSS OUR EAST FOR NOW...BUT
COULD SEE ANOTHER PERIOD OF OF LIGHT PCPN OR FLURRIES LATER
TONIGHT INTO TOMORROW PER WEAK TROWAL/NW FLOW INTO OUR FAR
NORTHEAST. OTHERWISE THE REGION WILL REMAIN DRY. UPPER RIDGING
FROM THE WEST...IN ADVANCE OF DEEPENING PACIFIC TROF... WILL KEEP
US DRY WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

GUSTY WEST WINDS WITH 30-45 MPH GUSTS OBSERVED ACROSS THE REGION
THIS AFTERNOON. THESE WINDS WILL DECREASE WITH SUNSET AND AS LOW
CURRENTLY OVER NORTHWEST ND CONTINUES TO MOVE EAST. AFTER LESS
WIND ON WEDNESDAY...NEXT PERIOD OF ENHANCED GAP FLOW WILL BEGIN
WEDNESDAY NIGHT PER DEEPENING LEE SIDE TROF AND INCREASING
STABILITY. THIS NEXT EVENT LOOKS TO BE MORE OF A PURE GAP THAN THE
HYBRID WE JUST EXPERIENCED. THUS...LVM/NYE WILL BE FAVORED FOR SSW
WINDS RATHER THAN THE BIG TIMBER AND HARLOWTON AREAS. STABILITY
OVER THE BEARTOOTH CREST COULD BRING SOME MODEST GUSTS INTO THE
RED LODGE FOOTHILLS DURING THIS TIME PERIOD AS WELL.

REGARDING TEMPS...COLDER NIGHT IN STORE FOR TONIGHT AND A BELOW
NORMAL DAY TOMORROW AS COLDER AIRMASS SETTLES IN...AND IS IN FACT
REINFORCED IN OUR EAST WITH WEAK ENERGY TOMORROW. WARM UP BEGINS
THURSDAY PER AFOREMENTIONED RIDGING AND DOWNSLOPE WINDS. SHOULD
SEE HIGHS BACK INTO THE 30S OR NEAR 40 ON THURSDAY...WITH A MILDER
THURSDAY NIGHT ESPECIALLY ALONG THE WESTERN FOOTHILLS.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

EXTENDED MODELS IN GOOD AGREEMENT FOR THE WEEKEND BUT DIFFER FOR
CHRISTMAS EVE INTO CHRISTMAS DAY. CONFIDENCE REMAINS FAIRLY HIGH
FOR MUCH COLDER TEMPERATURES ALONG WITH SOME SNOW ARRIVING LATE
SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...FORECASTER
CONFIDENCE ON BEST LOCATIONS FOR SNOW AND SNOW AMOUNTS REMAINS
LOW.

SOUTHWEST FLOW ALOFT WILL BE OVER THE FORECAST AREA FRIDAY AND
SATURDAY BRINGING A CHANCE FOR SNOW SHOWERS MAINLY FROM BILLINGS
WESTWARD. THE FIRST OF TWO COLD FRONTS DROPS SOUTH INTO THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING AS AN UPPER WAVE MOVES OVER THE
AREA. ZONAL FLOW RETURNS FOR SUNDAY BEFORE A STRONG ARCTIC FRONT
MOVES THROUGH LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THIS WILL
SET UP A GOOD BAROCLINIC ZONE ACROSS A LARGE PORTION OF OUR
FORECAST AREA MONDAY AND TUESDAY. AT THE SAME TIME...A SURFACE LOW
WILL MOVE ACROSS WYOMING MONDAY AND MONDAY NIGHT RESULTING IN THE
LIKELIHOOD OF SNOW ACROSS OUR ENTIRE FORECAST AREA. TEMPERATURES
WILL BE VERY COLD MONDAY AND TUESDAY WITH HIGHS IN THE TEENS
MONDAY AND MOST LIKELY SINGLE DIGITS TO AROUND ZERO FOR CHRISTMAS
DAY. HOOLEY
&&

.AVIATION...

THE SKY WILL BE CLEAR TO PARTLY CLOUDY OVERNIGHT WITH VFR
CONDITIONS PREVAILING. HOWEVER...AN ISOLATED SNOW SHOWER AND MVFR
CONDITION WILL BE POSSIBLE FROM KMLS TO KBHK. ELSEWHERE...GUSTY
WEST TO SOUTHWEST WINDS WILL DECREASE BUT ARE EXPECTED TO INCREASE
TO TO 15 TO 25 KTS BY MID MORNING IN THE KLVM AREA AND EASTERN
FOOTHILLS OF THE BEARTOOTH/ABSAROKA MOUNTAINS. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 014/027 014/037 027/038 019/035 017/030 014/018 007/014
    00/B    00/N    01/B    12/S    22/S    33/S    21/B
LVM 008/022 017/036 025/037 020/034 018/031 016/022 011/018
    00/N    00/N    01/N    12/S    22/S    33/S    21/E
HDN 008/027 007/035 022/038 018/035 015/031 013/020 006/016
    00/B    00/B    01/B    11/B    22/S    33/S    32/S
MLS 012/026 006/034 017/036 013/029 011/025 012/017 002/013
    11/B    00/B    01/B    12/S    21/B    22/S    22/S
4BQ 010/025 005/035 017/039 015/034 015/032 013/022 006/018
    00/B    00/U    00/U    00/B    01/B    23/S    32/S
BHK 012/022 000/031 013/035 011/026 009/022 008/016 001/012
    12/J    00/B    00/B    00/B    11/B    13/S    32/S
SHR 009/026 007/036 021/040 019/038 017/035 016/023 008/019
    00/B    00/B    00/B    00/B    11/B    34/S    32/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 18, 8:52 PM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
852 PM MST TUE DEC 18 2012

MTZ028>042-056>058-063>068-WYZ098-099-200400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
852 PM MST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHWEST WINDS AND DANGEROUS CROSSWINDS ARE AGAIN
POSSIBLE WEDNESDAY NIGHT AND THURSDAY AROUND LIVINGSTON AND NYE.

THE POTENTIAL EXISTS FOR COLDER TEMPERATURES AND ACCUMULATING
SNOWFALL THIS WEEKEND INTO EARLY NEXT WEEK. CURRENT INDICATIONS
ARE THAT A CANADIAN COLD FRONT WILL DROP INTO THE AREA BY
SATURDAY...WITH A MORE SIGNIFICANT SURGE OF COLD AIR POSSIBLE BY
MONDAY. THE POTENTIAL FOR SNOWFALL WILL INCREASE SUNDAY AND
CONTINUE INTO CHRISTMAS DAY. THOUGH THERE IS STILL A GREAT DEAL
OF
UNCERTAINTY IN HOW EXACTLY THE WEATHER PATTERN WILL EVOLVE...
THOSE
WITH HOLIDAY TRAVEL PLANS SHOULD MONITOR THE FORECAST CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.